Dear sandyw: Thanks for the reminder that a naturopathic doctor (ND) can also attempt to treat PCOS with a strict/healthy diet and daily exercise. NDs are often more proactive about these treatments than MDs. In some states NDs may not be able to prescribe the medication, metformin, so a woman with severe PCOS might want to have a MD who would be willing to work with her naturopath. We hope that your daughter will derive great benefit from her combined program. Also, that she does not have thyroid nor adrenal masses.
Dear Dana_Marie: HRSAemp has given excellent advice. Women may regard retained "baby weight" as a minor hassle, but there can be longer term impacts.
Rooney and Schauberger (2002) found that women who gained more weight than recommended by the National Institute of Medicine during pregnancy were significantly heavier at follow-up 10 years later. Likewise, those that failed to lose the weight gained during pregnancy by 6 months postpartum were at greater risk of retaining the weight long term. On average, subjects that gained more than the recommended weight were 18 pounds heavier than their pre-pregnancy weight after 10 years. In contrast, those that did lose the weight gained in pregnancy weighed an average of 5 pounds more than their pre-pregnant weight.
As you can note Dana_Marie, most women tend to slowly gain weight over time. But postpartum weight can make the weight gain steeper. We laud you for taking steps to lose some of the baby weight with healthy diet and exercise. Heaven knows it can be hard to exercise with two young children, but it is super important (and it sets a good example for your kids).
Lastly, if you are having continued struggles you might want to see your OB/GYN about a referral to a dietitian. If your are on the WIC program, there is usually a registered dietitian associated with WIC.
Congrats on your new baby--and your resolve to lose the unwanted weight.
Dear Lynn: If she was recently started on birth control pills (BCPs) it would be more unusual fro her to be having very heavy bleeding. Prolonged lighter bleeding can arise if a pill was missed or taken late. If she had a history of missed periods prior to starting BCPs she may be shedding any extra, built up uterine lining.
If she was recently started on "the shot" (DepoProvera) some women will have heavier than expected prolonged bleeding.
Bottom line, I would advise her to contact her GYN or clinic and let them know about the heavy, prolonged flow. They might advise her to increase her dose for several days or they might change her brand/formula at the end of this pack.
Dear An: Given that your flow was normal for you until three months ago after stopping birth contro,l I would really doubt that this was a persisting effect of the hormones in your birth control. From what you have shared your recent flows are regular, happen every 26 days, and now are 5-6 days long. Hope I am tracking your correctly.
A normal period is usually considered to be between 21-35 days apart, and should last no longer than 7 days. Thus your new pattern is still considered to be within normal limits. So what might make your cycles suddenly change? First, you should rule out an undetected pregnancy. Second, a problem with the pituitary gland can make flows get lighter and/or more erratic. Third, if you are in your 40's the aging ovaries can make cycles start arriving closer together.
Bottom line, if your cycles continue to get closer together and/or lighter you should take your menstrual calendar and see your GYN or local family planning clinic. You can also choose to make a consult appointment with your GYN now for a more "for sure" answer.
Dear An: A literature search on the loss of nipple sensitivity at the National Library of Medicine site yielded citations about loss of sensation after breast reduction or augmentation surgery. I also found a citation about decreased nipple sensation as a side effect of antidepressant use. If there are other neurological symptoms (eg numbness, facial/eyelid drooping) there many be an underlying neurologic condition.
Since I could not find any helpful scientific studies on your question, here is a link to a discussion by other women who have your same symptoms:
Dear 2mamazboyz: It has got to be hard to have both bipolar and anxiety issues weighing you down. Worse, it seems to be impacting your marriage and family life. Your situation sounds very severe, and you do need help as soon as possible.
There are a variety of medication options which can treat both issues, either with or without counseling. As far as I am aware there is no over the counter medications which can reliably treat bipolar symptoms. And if the anxiety symptoms are very severe, no herbal or over the counter treatments will do.
You need to be seen by a specialist at some point for an accurate diagnosis and knowledgeable treatment. Many counties also offer mental health services or referrals.
Mental health issues are women's health issues as much as OB/GYN conditions. Twice as many women as men will have depression and/or anxiety. This is across cultures--not just in the US--so you know that this is a problem for all women. One in five women will have a major depression. It's too bad that OB/GYNs don't have more training in mental health, because women are the most affected.
Know that you are not alone in your distress and pain. We are all sending you concern and caring.
Dear An: I concur with tlkittycat, but here is some additional information. You mentioned that the spotting began about cycle day 15 (10 days after completing your flow). Given this specific timing the most likely cause would be bleeding with ovulation. Right before ovulation there is a brief spike of estrogen. When this level drops back down to normal, the sharp decline can destabilize the lining of the uterus leading to spotting/bleeding. Some women have this sign of ovulation every month; others only rarely. Fortunately the amount is usually scant and brief in duration, but some women can bleed like a "real" period.
Another POSSIBILITY would be a ruptured ovarian cyst. These can produce an abrupt, severe pain that can send a woman to the ER. When a cyst ruptures it can interrupt regular hormone levels prompting erratic bleeding.
Lastly, and least common, would be a the rupture of an undetected ectopic/tubal pregnancy. Given the amount of flow and severity of pain you should contact your GYN or clinic for follow up.
Dear marytmacc6: I am assuming that this was your culprit for the infamous "itchy nipple" problem. Thanks for adding your input. Would you be kind enough to do a cut and paste copy of your comment and add it to the itchy nipple thread (see right side bar under popular discussions). In that way your advice will get way more readers and be around for a longer duration.
Dear Titi: No problem, inserting a Monostat applicator is not different than using a tampon inserter. To dislodge the Copper T IUD one would have to somehow firmly grasp the stings and pull. To remove an IUD we usually need a special long handled instrument as the uterus tends to "hold" the IUD inside.
Honestly, the only time I know of when an IUD was accidentally removed by patient was when the fault was mine. I had left her strings somewhat longer than usual so I could re-cut them after her next period. Her partner complained about too short strings poking him with her prior IUD. The strings either became wrapped around the tampon, or she managed to grab the strings when removing the tampon (no easy feat). Whatever the cause, she pulled hard and the IUD came out with the tampon!